Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 147, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 17, 2009, 4:14 PM MDT for Scotts Bluff County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2009, 4:14 PM MDT (22:14 UTC)
- Expired
- Jul 17, 2009, 4:47 PM MDT
- In force
- 33 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Scotts Bluff County, NE
The radar
The Cheyenne radar (KCYS), 127 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:59 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 1821 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KCYS 172214
SVRCYS
NEC157-172300-
/O.NEW.KCYS.SV.W.0147.090717T2214Z-090717T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
414 PM MDT FRI JUL 17 2009
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA...
* UNTIL 500 PM MDT
* AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SCOTTSBLUFF...AND MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
GERING...SCOTTSBLUFF AIRPORT...MINATARE AND MELBETA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED 3 MI WEST OF
SCOTTSBLUFF WITH THIS STORM. IF YOU ARE IN THE PATH OF THE
STORM...SEEK SAFE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4169 10353 4170 10361 4187 10375 4193 10368
4186 10336 4183 10336
TIME...MOT...LOC 2213Z 308DEG 14KT 4187 10366
$$
MAZUR2 follow-up statements
000
WWUS55 KCYS 172238
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
438 PM MDT FRI JUL 17 2009
NEC157-172300-
/O.CON.KCYS.SV.W.0147.000000T0000Z-090717T2300Z/
SCOTTS BLUFF NE-
438 PM MDT FRI JUL 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHEASTERN SCOTTS BLUFF COUNTY...
AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR MINATARE...OR 7 MILES SOUTHEAST OF
SCOTTSBLUFF...MOVING SOUTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
MINATARE AND MELBETA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL UP TO ONE INCH IN
DIAMETER. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS
&&
LAT...LON 4171 10350 4170 10352 4169 10354 4171 10356
4179 10359 4184 10355 4180 10340
TIME...MOT...LOC 2238Z 308DEG 14KT 4181 10356
$$
RJM000
WWUS55 KCYS 172247
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
447 PM MDT FRI JUL 17 2009
NEC157-172257-
/O.CAN.KCYS.SV.W.0147.000000T0000Z-090717T2300Z/
SCOTTS BLUFF NE-
447 PM MDT FRI JUL 17 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCOTTS BLUFF
COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 7 PM MDT.
LAT...LON 4171 10350 4170 10352 4169 10354 4171 10356
4179 10359 4184 10355 4180 10340
TIME...MOT...LOC 2247Z 308DEG 14KT 4179 10352
$$
RJMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:39 PM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 17, 1:39 PM MDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 139 PM MDT FRI JUL 17 2009 .SHORT TERM...NW FLOW WILL OCCUR ALOFT THIS AFTERNOON AND EVENING AS AN UPPER RIDGE BUILDS OVER THE WEST. DEW POINTS IN THE NEBRASKA PANHANDLE THIS AFTERNOON ARE IN THE 50S. LIS INDICATE VERY UNSTABLE AIRMASS OVER THE AREA EAST OF THE LAR RANGE AND CAPE VALUES ARE IN THE 1000 TO 2000 J/KG RANGE. TORNADO WATCH HAS BEEN ISSUED FOR PARTS OF SE WY AND THE NEB PANHANDLE DUE TO DEEP LAYER SHEER. A JET MAX AT 200 MB WILL ALSO AID IN THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. THE UPPER RIDGE AXIS WILL MOVE EAST OVER THE NORTHERN ROCKIES ON SAT . MID LEVEL MOISTURE AND UNSTABLE CONDITIONS WILL OCCUR ONCE AGAIN SAT AFTERNOON. WILL KEEP ISOLATED THUNDERSTORMS...ESPECIALLY EAST OF THE LARAMIE RANGE FOR SAT AFT AND EVENING. ON SUN...NW FLOW WILL CONT ALOFT AND THE UPPER RIDGE AXIS WILL EXTEND FROM THE NORTHERN PLAINS TO THE DESERT SW. WILL KEEP DRY CONDITIONS IN THE FORECAST...BUT CANNOT RULE OUT A FEW THUNDERSTORMS EAST OF THE LARAMIE RANGE. HIGH TEMPERATURES WILL BE AROUND NORMAL SATURDAY...THEN AS THERMAL RIDGE MOVES OVER THE CWA ON SUNDAY...EXPECT TEMPERATURES TO BE SEVERAL DEGREES ABOVE NORMAL. .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY. UPPER SHORT WAVE MOVING NORTH OF AREA WILL ALLOW FOR A COLD FRONT TO PUSH SOUTH SUNDAY NIGHT INTO MONDAY...WITH CHANCES OF SHOWERS OR THUNDERSTORMS PERSISTING INTO TUESDAY. FOR WEDNESDAY THROUGH FRIDAY IT LOOKS LIKE DIURANALLY DRIVE CONVECTION WITH WARMER TEMPERATURES. ON FRIDAY...A BACKDOOR COLD FRONT IS EXPECTED WITH A CONTINUATION OF SHOWERS OR THUNDERSTORMS AND SOMEWHAT COOLER TEMPERATURES. && .AVIATION...VFR CONDITIONS WILL PREVAIL OVER THE AREA THROUGH SUNDAY WITH THE EXCEPTION OF AREAS IN AND NEAR LATE DAY THUNDERSTORMS WHERE LOW CIGS AND VSBYS WILL RESULT IN MVFR OR BRIEF IFR CONDITIONS. && .FIRE WEATHER...FUELS CONTINUE TO DRY ACROSS THE DISTRICT...HOWEVER WIND SPEEDS SHOULD REMAIN BELOW RED FLAG CRITERIA. LOW RHS WILL OCCUR ESPECIALLY WEST OF THE LARAMIE RANGE THROUGH THE WEEKEND. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...KMD LONG TERM...EISE
Hazardous weather outlook, Jul 17, 1:40 PM MDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 140 PM MDT FRI JUL 17 2009 WYZ059>066-181945- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- 140 PM MDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...WATER...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001-003-019>021-054-055-WYZ067>070-181945- SIOUX-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 140 PM MDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. ...TORNADO WATCH 596 IN EFFECT UNTIL 7 PM MDT THIS EVENING... .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TORNADOES AND SEVERE THUNDERSTORMS WITH DAMAGING HAIL AND WIND...ARE EXPECTED THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... PLEASE REPORT TORNADOES...HAIL GREATER THAN ONE HALF INCH...WINDS OF 58 MPH OR HIGHER...ANY DAMAGE FROM STORMS...OR FLOODING OF ROADS AND CREEKS...TO YOUR LOCAL POLICE OR SHERIFF. THEY WILL PASS ALONG YOUR REPORTS TO THE NATIONAL WEATHER SERVICE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...WATER..AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-181945- DAWES- 140 PM MDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...WATER...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jul 17, 2:53 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 253 PM MDT FRI JUL 17 2009 NEZ019>021-054-055-172200- BANNER-CHEYENNE-KIMBALL-MORRILL-SCOTTS BLUFF- 253 PM MDT FRI JUL 17 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BANNER...NORTHEASTERN KIMBALL...NORTHWESTERN CHEYENNE...SOUTHEASTERN SCOTTS BLUFF AND SOUTHWESTERN MORRILL COUNTIES UNTIL 400 PM MDT... AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COYOTE ROCK...OR 13 MILES SOUTHEAST OF SCOTTSBLUFF...MOVING SOUTHEAST AT 30 MPH. PEA TO DIME SIZED HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. RJM
Special weather statement, Jul 17, 3:59 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 359 PM MDT FRI JUL 17 2009 NEZ019-020-172245- BANNER-SCOTTS BLUFF- 359 PM MDT FRI JUL 17 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCOTTS BLUFF AND EASTERN BANNER COUNTIES UNTIL 445 PM MDT... AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SCOTTS BLUFF NATIONAL MONUMENT...OR NEAR SCOTTSBLUFF. THIS STORM WAS MOVING TO THE SOUTHEAST AT 25 MPH. SMALL HAIL...WIND GUSTS TO 45 MPH AND HEAVY RAIN ARE LIKELY WITH THIS STORM. WEILAND
Local storm report, Jul 17, 4:07 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
407 PM MDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL SCOTTSBLUFF 41.87N 103.66W
07/17/2009 E0.25 INCH SCOTTS BLUFF NE TRAINED SPOTTER
LOTS OF PEA TO MARBLE WITH A FEW 3/4.
0404 PM HAIL 3 W SCOTTSBLUFF 41.87N 103.72W
07/17/2009 E0.75 INCH SCOTTS BLUFF NE PUBLIC
&&
BCHAPMANSpecial weather statement, Jul 17, 4:10 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 410 PM MDT FRI JUL 17 2009 NEZ019-020-172315- BANNER-SCOTTS BLUFF- 410 PM MDT FRI JUL 17 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCOTTS BLUFF AND NORTHEASTERN BANNER COUNTIES UNTIL 515 PM MDT... AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SCOTTS BLUFF NATIONAL MONUMENT...OR NEAR SCOTTSBLUFF. THIS STORM WAS MOVING TO THE SOUTHEAST AT 25 MPH. AROUND 4 PM...UP TO THREE QUARTER INCH DIAMETER HAIL WAS REPORTED IN AND SEVERAL MILES WEST OF SCOTTSBLUFF. PENNY SIZE HAIL...WIND GUSTS UP TO 50 MPH AND HEAVY RAIN ARE LIKELY WITH THIS STORM. PEOPLE IN BANNER AND SCOTTS BLUFF COUNTIES...INCLUDING SCOTTS BLUFF NATIONAL MONUMENT...GERING...TERRYTOWN AND SCOTTSBLUFF...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. WEILAND
Local storm report, Jul 17, 4:13 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
413 PM MDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 2 NW SCOTTSBLUFF 41.89N 103.69W
07/17/2009 M1.00 INCH SCOTTS BLUFF NE TRAINED SPOTTER
&&
BCHAPMANThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:20 PM MDT | Severe Thunderstorm Warning | CYS | Morrill, Scotts Bluff | 46 min |
| Jul 16, 7:02 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 23 min |
| Jul 16, 7:21 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Kimball | 44 min |
| Jul 17, 5:10 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 25 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.